Colorado, 2016Winter Weather in Colorado, May 26 to 27, 2016
May 26 to 27, 2016 · NWS GJT · 2 events in 2 counties and zones
A low pressure system brought significant late-season snow to some central Colorado mountain areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought significant late-season snow to some central Colorado mountain areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 5:13 PM MST, 47 minutes earlier.
Area forecast discussion, May 26, 5:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
613 PM MDT THU MAY 26 2016
.SHORT TERM...(This evening through Friday night)
Issued at 334 PM MDT Thu May 26 2016
Showers and thunderstorms developed across the forecast area as a
low pressure system moved over the four corners today. The center
of this circulation will track east of the Continental Divide
late this evening, then across southeast Colorado on Friday. As a
result, scattered to numerous showers and thunderstorms will
continue this evening before diminishing from the west after
midnight. By late evening the chance for thunderstorms will
quickly end as the low center shifts east. Snow is expected above
around 10000 feet, with up to 6 inches possible along the Colorado
mountains from around Vail Pass southward to around Monarch Pass.
On Friday, a transient high pressure ridge will move overhead.
However, wrap around moisture will keep showers and late day
thunderstorms in the forecast, albeit with a modest downturn.
Again mountains will be favored, with little to no activity over
the western valleys. Lingering showers/thunderstorms will wind
down during the evening as daytime heating wanes.
Temperatures will warm a little on Friday as the high pressure
moves overhead. But temps will still stay below normal for late
May.
.LONG TERM...(Saturday through Thursday)
Issued at 334 PM MDT Thu May 26 2016
The long wave trough will reload along the west coast during the
weekend as the next low pressure disturbance develops over
southern California. The flow over our area will quickly become
southwest again by Sat. This relatively unstable flow will carry
enough moisture to keep afternoon convection in the
forecast...mainly along the mountains.
Models show this low weakening as it gradually tracks east early
in the work week. Also a stronger low center over the Pacific
northwest will shift east. As both of these features head east,
high pressure will develop along the west coast. So continued
mainly mountain convection can be expected each afternoon through
Tue. Then the west coast ridge will strengthen and move into the
Great Basin for warmer and drier conditions midweek and beyond.
Temperatures are expected to be a tad below normal during the
weekend, then right around normal through the first half of the
work week. Temps will then climb to just a tad above normal by
the end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM MDT Thu May 26 2016
The storm system will work onto the plains through the night.
Scattered showers and isolated thunderstorms will continue mainly
over the mountains through 06z. Gusty winds to 35 mph and small
hail near possible with storms, with snow above 8000 ft. Mountain
tops may see brief obscuration.
From 06z-18z VFR conditions dominate with only isolated showers
mainly over the central mountains.
After 18z Friday scattered showers and isolated thunderstorms will
again fire over area mountains with a 20-30% chance of brief
impacts at VFR sites.
&&
.GJT Watches/Warnings/Advisories...
CO...Winter Weather Advisory until 6 AM MDT Friday for COZ010-012.
UT...None.
&&
SHORT TERM...EH
LONG TERM...EH
AVIATION...Joe
Hazardous weather outlook, May 26, 4:26 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 AM MDT THU MAY 26 2016
COZ001>014-017>023-UTZ022>025-027>029-271200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
526 AM MDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE WILL APPROACH THE FORECAST AREA TODAY AND
AS IT DOES, WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED.
HIGHER ELEVATIONS WILL BE FAVORED THOUGH SOME OF THE THUNDERSTORMS
AND SHOWERS WILL DRIFT INTO ADJACENT VALLEYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
UNSETTLED WEATHER REMAINS IN THE FORECAST THROUGH THE WEEKEND AND
BEYOND AS AMPLE MOISTURE WILL GET WORKED ON BY DAYTIME HEATING
ALLOWING AFTERNOON AND EVENING SHOWERS AND STORMS TO FORM EACH
DAY. THESE STORMS AND SHOWERS WILL FORM OVER HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, West Elk and Sawatch Mountains
- When
- May 26, 6:00 PM MST to May 27, 3:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of around 2 inches were measured across the area. Highway 50 over Monarch Pass was snowpacked and slick.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 26, 7:00 PM MST to May 27, 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of around 2 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Excessive Heat in New Jersey, May 26, 201612 injured · 1 event
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Tornadoes and Damaging Winds in Colorado, May 26, 20162 injured · $110,000 · EF0 · 11 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668793, 668792.